MAUDE Adverse Event Report: COVIDIEN (IRVINE) AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

COVIDIEN (IRVINE) AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-15-3D-SS
Medical Device Problem Codes Detachment of Device or Device Component (2907); Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The implant coil will not be returned as it remains in the patient; however, the pushwire is expected to be return.Upon receipt of the device, a supplemental report will be filed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report of coil premature detachment.The patient was undergoing treatment for a ruptured, amorphous, aneurysm in the right middle cerebral artery (mca).The aneurysm max diameter was 5mm and the neck was 3mm.The blood flow was normal.The anatomy was severely tortuous.During the procedure, one or two non-medtronic coils were placed.Afterward, reported axium coil was attempted to be placed; but the coil unintentionally detached, and a loose coil loop was in the parent vessel.The coil had been repositioned once.This event required a stent and dual antiplatelet therapy.
 
Additional Manufacturer Narrative
The axium prime coil was returned without its introducer sheath.The tack weld replacement (twr) crimps and the pushwire distal to the break indicator at the manual detachment location (via hypotube) were found to be intact.The pushwire was found to be bent at approximately 6.1cm from the proximal end.Under the microscope, the coin was found to be located against the lumen stop, the shield coil was found to be present, and the implant coil was found to be detached.Per the customer report, and based on a customer provided image, it appeared that a portion of the implant coil was present within the aneurysm, however, a portion of the coil appeared to be located outside of the target location (see image p).The shield coil was removed to view the release wire extension.The release wire extension was measure to be within specification per dwgs50520 rev.H.Specification dimension for the release wire extension is 0.002"-0.005".The extension was measured with the vis to be 0.0022".The liveliness test was performed successfully in that the release wire pushed back.During evaluation, the pushwire was intentionally broken distal to the break indicator and the release wire was pulled out form the broken location for evaluation of the coin.The coin was measured in 3 locations and was found to be within specifications.Specification dimensions for the coin are: @ 0.063mm: 0.063mm-0.089mm; @ 0.127mm: 0.075mm-0.105mm; @ 0.275mm: 0.086mm-0.108mm.Measured 0.070mm @ 0.063mm; measured 0.096mm @ 0.127mm; measured 0.098mm @ 0.275mm.The outer jacket was then removed.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.Specification dimension for the lumen stop inner fit id is 0.00220" minimum, and for the lumen stop inner fit id is 0.0029" maximum.The lumen stop inner diameter (id) was measured to be 0.0026".The retainer ring inner diameter (id) was measured and found to be within specification.Specification dimension for the retainer ring inner diameter = 0.00455"+/- 0.00010 ".It was measured 0.00465".No other anomalies were observed.Additional testing: the headway duo microcatheter was found to be bent at approximately 132.0cm, and damaged at approximately 135.0cm from the proximal end.During testing, the headway duo microcatheter was flushed and an in-house axium prime coil was hydrated for testing with the head way duo microcatheter.The axium prime coil was successfully passed through the headway duo microcatheter without difficulty.It is possible that the severe tortuosity of the patient contributed to the reported event.Advancing and pulling back on the pushwire through this type of anatomy may have caused the coin to pull back from the lumen stop momentarily, causing the implant coil detach from the pushwire pre-maturely and subsequently causing a portion of the implant coil to be left outside of the target location.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key8089578
Report Number2029214-2018-00960
Device Sequence Number1501882
Product Code KRD
UDI-Device Identifier00847536008212
UDI-Public00847536008212
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2021
Device Model NumberAPB-5-15-3D-SS
Device Catalogue NumberAPB-5-15-3D-SS
Device Lot NumberA708345
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Initial Date Received by Manufacturer 10/24/2018
Supplement Date Received by Manufacturer12/12/2018
Initial Report FDA Received Date11/20/2018
Supplement Report FDA Received Date01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR